Get access

Ornidazole-induced liver damage: report of three cases and review of the literature

Authors

  • Fehmi Tabak,

    1. Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa, Istanbul, Turkey
    Search for more papers by this author
  • Resat Ozaras,

    1. Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa, Istanbul, Turkey
    Search for more papers by this author
  • Yusuf Erzin,

    1. Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa, Istanbul, Turkey
    Search for more papers by this author
  • Aykut Ferhat Celik,

    1. Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa, Istanbul, Turkey
    Search for more papers by this author
  • Gulsen Ozbay,

    1. Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa, Istanbul, Turkey
    Search for more papers by this author
  • Hakan Senturk

    1. Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa, Istanbul, Turkey
    Search for more papers by this author

Resat Ozaras, Cerrahpasa Medical Faculty, Department of Infectious Diseases and Clinical Microbiology, Istanbul University, Cerrahpasa TR-34303, Istanbul, Turkey.
Tel: +90 212 5882840.
Fax: +90 212 5882840.
e-mail: rozaras@yahoo.com

Abstract

Abstract: Metronidazole and ornidazole, synthetic nitroimidazole derivatives, are used in the treatment of infections caused by anaerobic bacteria and protozoa. The drugs are well tolerated and serious side effects are very rarely encountered. Hepatotoxicity is a rare side effect and hitherto only six cases have been reported. We describe three patients who developed hepatitis after ornidazole use and review the previously reported cases. All three cases used ornidazole in conventional doses and developed hepatitis and associated cholestasis. They improved 1–2 months after discontinuation. We concluded that nitroimidazole derivatives may cause hepatotoxic damage resembling acute cholestatic hepatitis. Early recognition and withdrawal of the drug may prevent further damage.

Ancillary